Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How long can you live off TPN?
Jul 5, 1996

My lover has been on TPN, for wasting syndrome, about a year now. He eats nothing and drinks only herbal teas. His viral load has dropped significantly with Crixivan, AZT, and 3TC, but still he won't eat a thing. How long can he live like this? If he trys to eat he throws up, can the stomach relearn to take solid foods?

Response from Dr. Cohen

The direct answer to your question is "indefinitely." TPN (total parenteral nutrition) provides complete nutrition through an intravenous infusion-- in other words, it meets all nutritional needs. But it has to be given through a central venous catheter, which can become infected, and at up to $500 per day it's a pretty expensive meal. So the more fundamental question is "why can't he eat?" It's important, before resigning yourself to life-long TPN, to figure out whether there is some cause for nausea that can be corrected. Probably the most common cause is medication side effects. Sometimes changing a single medication can make all the difference in the world. When it's clear that nausea is not a result of medications, the next step is usually an endoscopy, which can diagnose diseases of the stomach such as CMV gastritis, gastric lymphoma, and Kaposi's sarcoma. Some people with brain lesions (such as toxoplasmosis or lymphoma) can have what is often called "central nausea." These would be detected by an MRI scan of the brain. Finally, there are a number of medications that can help to control the symptoms of nausea, as well as medications that will stimulate the appetite. When it is clear that there is no correctable cause for the nausea and that nutritional needs cannot be met through diet alone, then it is reasonable to consider artificial feeding: either parenteral (through an IV line, as with TPN) or enteral (through a tube that goes directly into the stomach or small intestine).



Previous
Using anabolic steroids?
Next
Boosting the Immune System

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement